EXPOSING ‘CHEMO-RELATED’ BACTERIAL OVERGROWTH – UNDER RECOGNIZED AND POORLY MANAGED!!

The first case of ‘chemotherapy-associated’ Clostridium Difficile (C. diff) was reported in 1981 and since then studies have been able to confirm this association is real. C. diff can also occur with antibiotic use, as the levels of good bacteria are reduced down to a smaller number. This makes it possible for the C. diff to overpopulate your intestine or colon.

The symptoms are similar to severe food poisoning. At first, your symptoms may include diarrhea and cramping. The later stages are flu-like symptoms, including weakness, dehydration, fever, nausea, vomiting, and—in advanced stages—blood in your stool/feces.

If you have a serious illness, such as inflammatory bowel disease or colorectal cancer, or a weakened immune system as a result of a medical condition or treatment (such as chemotherapy), you’re more susceptible to a C. diff infection.

Diarrhea is a common side effect of chemotherapy, especially for patients with advanced cancer. The incidence of ‘chemotherapy-induced diarrhea’ (CID) has been reported as 50-80% of treated patients.  Presently, despite the high incidence and potential severity of CID, it is often ‘under recognized, poorly understood and improperly managed‘. Nurses play a vital role in recognizing patients who are at risk for CID and implementing early interventions, but outside a hospital setting we must have a greater awareness of the signs and symptoms and advocate accordingly.

It is worth re-emphasizing that cancer chemotherapeutic drugs can cause CDI without concurrent use of antibiotics.

Note to self: ‘Some regular physicians can treat and cure C. diff. If you have a stubborn case of C. diff, you may ask your physician to refer you to a specialist. There have been cases where non-specialist physicians did not know enough about C. diff and actually aggravated the condition by misdiagnosing or prescribing another antibiotic or medicine that encouraged C. diff overpopulation.’

https://www.ncbi.nlm.nih.gov/pubmed/1497405

http://www.mayoclinic.org/diseases-conditions/c-difficile/symptoms-causes/dxc-20202389

https://www.oncolink.org/healthcare-professionals/o-pro-portal/articles-about-cancer-treatment-and-medications/management-of-chemotherapy-induced-diarrhea

http://www.apic.org/For-Consumers/Monthly-alerts-for-consumers/Article?id=what-you-need-to-know-about-clostridium-diffi

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s